It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-17-2009, 01:33 PM   #1
Veteran
(female)
 
Join Date: Jan 2008
Location: Illinois
Posts: 439
nscrbug HB User
New warnings on Singulair

I recently read about new FDA warnings regarding psychiatric behavior (mood swings, depression, suicidal thoughts, sleep problems) in patients using Singulair. Has anyone here experienced anything like this, while using Singulair? I've been on 10mg of Singulair for many years to control my asthma (I am also on Advair). These latest warnings have me a bit concerned. I have always wanted to get off the Singulair, and never felt like I really needed it in the first place. But I guess my doctor has me on it for a reason. I'm tempted to just stop taking it, just to see if it causes a flare-up in my asthma symptoms. I haven't had an episode or attack in years...haven't even needed to use my rescue inhaler in years either...so my asthma is well controlled by the meds I'm taking now...yet I wonder if I could go without the Singulair. Any thoughts on this?
Is anyone else using Singulair AND Advair to control their asthma, and discovered that they no longer need to use Singulair, and have stopped taking it?

 
Old 06-17-2009, 04:20 PM   #2
Senior Veteran
(female)
 
Join Date: Oct 2008
Location: WI
Posts: 4,189
dreams in neon HB Userdreams in neon HB User
Re: New warnings on Singulair

I have bipolar disorder which can cause severe mood swings.

I've also taken Singulair for several months before I was switched to a different allergy med.

While taking Singulair, I never experienced any mood changes. If anything, it elevated my mood because I was no longer suffering as much as I was before taking that med.

I believe the FDA may have added this warning to make sure all of their bases are covered in the event someone does experience a dramatic shift in mood. It's similar to the black box warnings on anti-depressants which indicate that they can cause suicidal behavior/ideation even if this isn't true for the majority of people who take it.

If you're concerned about this, you may want to discuss this further with your GP and/or pharmacist.
__________________
Atypical Bipolar I Disorder with Rapid Cycling
Meds:
Depakote 1500mg
Prozac 40mg
Risperdal 1mg titrating to 6mg/day
Klonopin .5mg (2x/day)
Trazodone 100mg or 200mg PRN

Last edited by dreams in neon; 06-17-2009 at 04:21 PM.

 
Sponsors Lightbulb
   
Old 06-17-2009, 09:59 PM   #3
Facilitator
(female)
 
MountainReader's Avatar
 
Join Date: May 2006
Location: Out West
Posts: 3,733
MountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB User
Re: New warnings on Singulair

I'm on both Advair and Singulair as well. Have been for years. Really is concerning that both medications have high level warnings with them. I've taken them for years and had no side effects.

If you feel you have things under control and have not had to use your Albuterol for years, you may be able to reduce your treatment. I'd talk to your doctor first before stopping the Singulair though.

At my last Pulmonologist appointment several months ago, I asked my him about coming off of the Singulair. I'd already gone from years of Advair 500/50 down to 250/50 and have been getting antsy to cut back on the Singulair as well. My Pulmonologist told me that it was up to me if I wanted to try going off of the Singulair, but that one of two things would happen. It could go OK or I could have a bad time of it with a major flare. It is up to me if I want to risk it. I'm in a different place than you are though. In the previous year, my asthma had been out of control. It wasn't until last October that I got it in check. I've been chicken about taking myself off of the Singulair since that conversation. I figure I'd give it a bit longer before trying to go off of it. The other thing I've got going is that I was on 4 allergy medications. I went off 2 a couple months ago. Although I take it for my asthma, it is the last allergy pill that I'm on. I'm not sure I want to push my luck for the allergies and asthma that fast. It is in my master plan to come off of the Singulair though.

If you do try it, keep us posted with how you do.

 
Old 06-18-2009, 04:32 AM   #4
Senior Veteran
(male)
 
Join Date: Nov 2007
Location: Cleveland
Posts: 1,263
gcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB User
Re: New warnings on Singulair

I've been on Singulair for 8 years with no significant side effects. It has worked extremely well to help control my asthma (and nasal polyps).

 
Old 07-17-2009, 08:35 PM   #5
Member
(female)
 
Join Date: Nov 2006
Posts: 76
dolores79 HB User
Re: New warnings on Singulair

Hi, my 6 year old son took singulair for about 2 weeks when we noticed he was super hyper and not able to control his impulses. He also started talking a lot about death and death dreams and nightmares. He even got in trouble at school for the first time ever, and that was it!!. We didn't really have time to tell if it made a difference for him, just the fact that he seemed so out of control made it an easy decision for us. It helped that his asthma seems to flare up in winter, now he isn't taking anything, just albuterol+pulmicort if needed, but not needed it so far thank God!.
I took singulair for almost 2 years and it worked really well for my allergies but it gave me ear pain in the end. I also felt I needed to stop taking it (can't say why)
Dolores

 
Old 08-12-2009, 08:13 PM   #6
Member
(female)
 
Join Date: May 2006
Location: Mississauga, Ontario Canada
Posts: 94
horseygirl14 HB User
Re: New warnings on Singulair

Both my daughter - age 10 and my son - age 7 take Singulair. My son just started it this spring and my daughter last fall (during the ragweed season). It really helped her allergic asthma during the ragweed season. They started it on it this spring when their asthma seemed to be pretty bad. They were off it for about 2 months this summer but I have started my daughter on it again and she has started wheezing again. I too am very concerned about the warnings. When they go for the checkups I am going to ask the doctor about it. My daughter has adhd and I suspect my son may have it as well as he's always been a cranky child. I always chalked it up to all his health issues (asthma, peanut allergy, bad eczema, trouble with his eyes) but now I am starting to suspect otherwise. The singulair has worked well for my daughter but the warnings have me worried as well.

 
The Following 2 Users Say Thank You to horseygirl14 For This Useful Post:
kmbrle5 (07-17-2012), vlaud (11-15-2011)
Old 08-28-2009, 07:01 AM   #7
Newbie
(female)
 
Join Date: Aug 2009
Posts: 4
JennaM HB User
Re: New warnings on Singulair

The following information has been added to the "Precautions" section of Singulair's label:

"Neuropsychiatric Events

Neuropsychiatric events have been reported in adult, adolescent, and pediatric patients taking SINGULAIR. Post-marketing reports with SINGULAIR use include agitation, aggressive behavior or hostility, anxiousness, depression, dream abnormalities, hallucinations, insomnia, irritability, restlessness, somnambulism [sleepwalking], suicidal thinking and behavior (including suicide), and tremor. The clinical details of some post-marketing reports involving SINGULAIR appear consistent with a drug-induced effect.
Patients and prescribers should be alert for neuropsychiatric events.

Patients should be instructed to notify their prescriber if these changes occur. Prescribers should carefully evaluate the risks and benefits of continuing treatment with SINGULAIR if such events occur."

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Singulair or Claritin Ginger9909 Allergies 2 09-27-2008 03:37 PM
Singulair? Brando46 Allergies 11 12-07-2007 05:39 AM
Allegra, Zyrtec, Singulair, Claritin??? coolkid9 Allergies 5 05-31-2007 07:31 AM
Allergy shots and Singulair at the same time? Meirra Allergies 6 08-14-2006 12:47 PM
Airborne allergies, Singulair? Tmaster Allergies 11 04-12-2006 10:54 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:38 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!